Document Type

Article

Publication Date

7-1-2012

Comments

This article has been peer reviewed. It is the authors' final version prior to publication in Epilepsy and Behavior

Volume 24, Issue 3, July 2012, Pages 341-344.

The published version is available at DOI: 10.1016/j.yebeh.2012.04.132. Copyright © Elsevier Inc.

Abstract

Enzyme-inducing antiepileptic drugs (AEDs) produce many alterations in metabolism, including vitamin levels. Whether they produce clinically relevant deficiency of B vitamins has rarely been assessed. We obtained B-vitamin levels in patients who were being converted from an inducing AED (phenytoin or carbamazepine) to a non-inducing AED (levetiracetam, lamotrigine, or topiramate), with measurements both before and ≥ 6 weeks after the switch. A group of normal subjects underwent the same studies. Neither folate nor B12 deficiency was seen in any patient. Vitamin B6 deficiency was found in 16/33 patients (48%) taking inducers, compared to 1/11 controls (9%; p=0.031). After switch to non-inducers, only 7 patients (21%) were B6 deficient (p=0.027). The incidence of deficiency was similar regardless of which inducing or non-inducing AED was being taken. Our findings demonstrate that treatment with inducing AEDs commonly causes pyridoxine deficiency, often severe. This could conceivably contribute to the polyneuropathy sometimes attributed to older AEDs, as well as other chronic heath difficulties.

vitamin paper figures.pdf (43 kB)
Figures

Included in

Neurology Commons

Share

COinS